Arizona, 2010

Flash Flood in Arizona, July 31, 2010

July 31, 2010 · NWS TWC · 1 event in 1 county or zone

Although the thunderstorms were isolated in nature, flash flooding still resulted due to very efficient rain rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Although the thunderstorms were isolated in nature, flash flooding still resulted due to very efficient rain rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT JUL 31 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL CONTINUE TO PRODUCE DAILY CROPS
OF THUNDERSTORMS THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING
AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...ANOTHER EVENING WHERE CONVERGENT CONVECTIVE AREAS
TRIGGERED BY FAVORABLE UPPER LEVEL DIFFLUENCE IN BETWEEN WEAKNESSES
IN THE FLOW PROVIDED SIGNIFICANT RAINFALL ACROSS ALMOST ALL OF THE
AREA. FLOOD WARNINGS AND ADVISORIES CONTINUE THIS MORNING. WE WILL
ONCE AGAIN SEE SOME PATCHY FOG IN THE MORNING WITH THIS AMOUNT OF
BOUNDARY LAYER MOISTURE.

ISOLATED CONVECTION ON THE NORTH SIDE OF THE PRIMARY IMPULSE THROUGH
COCHISE COUNTY WILL CONTINUE INTO LATER MORNING HOURS...BUT PROBABLY
NOT REALLY AMOUNT TO MUCH. ONCE AGAIN BEST INITIAL CLEARING WILL BE
ACROSS EASTERN AREAS. CONVECTION WILL BE DELAYED ACROSS MOST OF THE
AREA...ESPECIALLY FROM TUCSON WESTWARD AS THE ATMOSPHERE RECOVERS
FROM THE FLIP. NORMALLY WE WOULD BE LOOKING AT A DOWN PERIOD BUT THE
FLOW IS STRONG ENOUGH TO RESET THE ATMOSPHERE BY LATE IN THE
AFTERNOON...WITH INITIAL STRONG DEVELOPMENT ACROSS EASTERN AREAS
SPREADING WESTWARD ONCE AGAIN. EVEN IF COVERAGE IS NOT AS WIDESPREAD
AS RECENT DAYS...ANY LITTLE STORM AT ALL WILL DROP 3/4 OF AN INCH IN
20 MINUTES IN THIS ATMOSPHERE. NOT THAT TERRIBLY IMPRESSIVE ON THE
SURFACE BUT FALLING ON SATURATED GROUND AND YOU GET A FLASH FLOOD.
WITH THIS IN MIND WE HAVE A FLASH FLOOD WATCH FOR THE ENTIRE AREA
UNTIL LATE THIS EVENING.

POTENTIALLY ANOTHER BUSY PERIOD SUNDAY BEFORE WE START TO PICK UP A
WESTERLY COMPONENT TO OUR FLOW. SOUTHWESTERLY FLOW STARTS TO PUSH
ACTIVITY OUT OF WESTERN AREAS AND RECONSOLIDATING AND WEAKENING HIGH
EASTWARD SHOULD ULTIMATELY SEE A DOWNTURN IN ACTIVITY BY THE MIDDLE
OF THE WEEK.

&&

.AVIATION...ISOLD TSRA. CIGS AS LOW AS 2K AGL AND VSBYS UNDER 1 MILE
WITH HEAVY RAIN ASSOCIATED WITH STRONGER STORMS. SURFACE WINDS
GENERALLY LESS THAN 12 KTS EXCEPT THUNDERSTORM OUTFLOW GUSTS TO 40
KNOTS POSSIBLE. PATCHY IFR CIGS AND VSBYS LIKELY AGAIN THROUGH 15Z.
ANOTHER ACTIVE DAY OF THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SATURDAY NIGHT WITH LOW CEILINGS AND RESTRICTED VISIBILITIES DUE TO
HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
     SATURDAY EVENING AZZ019-029>035 (ALL OF SOUTHEAST ARIZONA).

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 8:53 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
853 AM MST SAT JUL 31 2010

AZZ019-029>035-010600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
853 AM MST SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST
ARIZONA THROUGH THIS EVENING. A MOIST AIR MASS COMBINED WITH
WIDESPREAD RAINFALL THE PAST COUPLE OF DAYS WILL RESULT IN THE
POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT
SEVERAL DAYS...WITH LOCALLY HEAVY RAINFALL THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 31, 11:26 AM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1126 AM MST SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLOOD            MARANA                  32.41N 111.17W
07/31/2010                   PIMA               AZ   LAW ENFORCEMENT

            SANTA CRUZ RIVER NEAR TRICO ROAD IS TOPPING ITS BANKS.

&&

GL
Local storm report, Jul 31, 1:56 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      12 NE TUCSON            32.36N 110.80W
07/30/2010                   PIMA               AZ   COUNTY OFFICIAL

            FLASH FLOODING ALONG TANQUE VERDE CREEK. CREST OF 11.69
            FEET AT TANQUE VERDE GUEST RANCH. FLOODING OF ABOUT 2
            DOZEN HOMES ALONG TANQUE VERDE CREEK PRIMARILY ON BARBARY
            COAST ROAD...GOLD DUST RD AND KITT CARSON.

0445 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
07/30/2010                   SANTA CRUZ         AZ   BROADCAST MEDIA

            FLASH FLOODING ALONG NOGALES WASH...ROSE 7 FEET IN 15
            MINUTES. RESULTED IN SOME DAMAGE TO BANK PROTECTION.

&&

GL

The radar

The Tucson radar (KEMX), 134 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Graham

When
July 31, 5:15 PM MST to 6:00 PM MST
Where
Graham County, 4.5 mi SSW of Ft Thomas to 3.54 mi S of Geronimo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.970, -110.000

There was flash flooding on Black Rock and Sanders Road in Fort Thomas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238358.